Tornadoes · United States · Pennsylvania · 2011
EF1 tornado, Knoxville to Academy Corners, Pennsylvania, May 29, 2011
From Knoxville to Academy Corners, this EF1 tornado ran 2.5 miles across Tioga County on May 29, 2011, touching down at 1:45 AM EDT and reaching 200 yards wide. It killed nobody, and did $25,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mphthis tornado
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF1
- Date
- May 29, 2011
- Touchdown
- 1:45 AM EDT (05:45 UTC)
- Lifted
- 1:48 AM EDT (05:48 UTC)
- On the ground
- 3 minutes
- Path length
- 2.5 miles (4.1 km)
- Path width
- 200 yards (183 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $25,000
- County
- Tioga County
- Touchdown point
- 41.959, -77.458
- Lift-off point
- 41.962, -77.409
- Record number
- 1105292345-01
What the Weather Service recorded
A thunderstorm complex moved across north-central Pennsylvania and produced sporadic wind damage in Potter County and an isolated EF1 tornado in Tioga County near Knoxville during the early morning hours just after midnight.
An official NWS survey confirmed an EF1 tornado in Knoxville in Tioga County around 0145 EDT 30 May 2011. The tornado touched down on Fork Hill approximately one-half mile northwest of the intersection of PA 249 and 49 and traveled east for about 2.5 miles through Knoxville just north of PA 49 before lifting just east of Academy Corners. Damage indicators included about 250 uprooted/snapped trees and moderate to major damage to 8 residential homes. In total, 25 homes were affected and a roof was torn from a community center. The surveyed damage was consistent with an EF1 tornado. There were no injuries or fatalities.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the tornado touched down at May 30, 1:33 AM EDT, 12 minutes earlier.
Area forecast discussion, May 30, 1:33 AM EDT, 12 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA 133 AM EDT MON MAY 30 2011 .SYNOPSIS... A STRONG UPPER LEVEL RIDGE CENTERED ALONG THE APPALACHIAN SPINE WILL BRING ABOVE NORMAL TEMPERATURES TO THE REGION FOR THE NEXT SEVERAL DAYS. A COLD FRONT WILL BRING A RETURN TO MORE SEASONABLE TEMPERATURES FOR LATER IN THE WEEK. && .NEAR TERM /UNTIL 6 AM THIS MORNING/... CONVECTION ALONG THE SOUTHERN FLANK OF THE MCS/MCV HAS FIRED UP QUICKLY OVER POTTER COUNTY. COULD BE SOME ISOLATED LARGE HAIL OR WIND GUSTS AS THE STORMS RACE ESE...BUT THE TIME OF NIGHT AND THE RURAL AREAS BEING AFFECTED ARE WORKING AGAINST GETTING MUCH GROUND TRUTH. OVERNIGHT LOWS WILL BE WARM AND MUGGY AND WILL LKLY NOT GET MUCH BELOW 70F IN THE LOWER SUSQ VLY METRO AREAS. THE HIGH DEWPOINTS AND NEARLY CALM SFC WINDS SUGGEST FOG/HAZE FORMATION TWD DAYBREAK..BUT THIS COULD BE MITIGATED BY MID-HIGH CLOUDS ASSOC WITH DISSIPATING CONVECTIVE SYS. && .SHORT TERM /6 AM THIS MORNING THROUGH 6 PM TUESDAY/... MEMORIAL DAY LOOKS TO START THE TRADITIONAL SUMMER OFF WITH SOME HAZY-HOT AND HUMID WEATHER. HIGHS WILL BE WELL INTO THE 80S TO LOWER 90S OVER MOST OF THE REGION...WITH 65-70F DEWPOINTS MAKING IT FEEL EVEN WARMER. WHILE HEAT ADVISORIES ARE NOT ANTICIPATED AT THIS POINT...APPARENT TEMPS/HEAT INDEX VALUES WILL BE WELL INTO THE 90S ACRS THE SRN HALF OF THE CWA AND MAY APPROACH 100F IN THE SUSQ VLY DURG THE AFTERNOON. HWO NOTES HEAT RELATED PRECAUTIONS SHOULD BE TAKEN TO MITIGATE THE EFFECT OF THE OPPRESSIVE HEAT AND HUMIDITY. WARM MID-LVL/700MB TEMPS OF +10C ARE USUALLY A GOOD PROXY FOR A CAPPING INVERSION...WHICH SHOULD ULTIMATELY KEEP A LID ON ANY POTENTIAL CONVECTION. HOWEVER THE EXCEPTION COULD BE ON THE EDGE OF THE CAP ACRS THE FAR NE ZONES /NE OF IPT/ AS A VORT LOBE ROTATES SEWD DOWN THE FRONT-SIDE OF THE RIDGE. MEAN POP BLEND RESULTED IN SOME SCHC/S FOR THE AFTN BUT OVERALL EXPECT A DRY AND UNSEASONABLY WARM MEMORIAL DAY. HIGH TEMPERATURES COULD APPROACH CLIMATE RECORDS FOR HARRISBURG AND WILLIAMSPORT /SEE CLIMATE SECTION BELOW/. && .LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/... TUESDAY WILL BE ANOTHER SCORCHER WITH HIGHS RANGING FROM NEAR 90 TO THE MID 90S AS LARGE RIDGE REMAINS IN PLACE WITH 850MB TEMPS AROUND 20C. MID LEVEL TEMPS REMAIN WARM AS WELL WHICH WILL KEEP CAP IN PLACE AND BRING VIRTUALLY NO CHANCE OF RAIN. UPPER RIDGE FLATTENS BY MID WEEK AS SHORTWAVE RIPPLES ACROSS SRN CANADA...NUDGING A WEAK COLD FRONT THROUGH ON WEDNESDAY ALONG WITH SCATTERED TSTORMS. WED TEMPS WILL STILL BE QUITE WARM...WITH THE TREND FOR LATE WEEK BACK TOWARD SEASONAL NORMALS. THIS WILL ALSO BRING RELIEF FROM THE HUMIDITY FOR LATE WEEK. RIDGE RE-ESTABLISHES ITSELF HEADING INTO THE WEEKEND...WITH A WEAK WARM FRONT EDGING NORTHWARD AS WEAK SHORTWAVE SLIDES THROUGH THE UPPER FLOW...BRINGING LOW CHANCE FOR A TSTORM FRI INTO SAT. TEMPS WARM BACK UP SEVERAL DEGREES...BUT IT WILL NOT GET AS HOT AS MON- TUE AS 850MB TEMPS...THOUGH WARMER AGAIN...REMAIN A FEW DEGREES COOLER THAN MEMORIAL DAY. && .AVIATION /06Z MONDAY THROUGH FRIDAY/... THE MAIN AVN WX CONCERN IS WITH THE SEVERE MCS CURRENTLY MOVG ACRS LAKE ERIE. MDL DATA SUGGESTS THIS CONVECTIVE SYSTEM HAS THE POTENTIAL TO MAINTAIN INTENSITY AND MOVE ACRS NRN PA THIS EVE. SPEED OF THIS SYSTEM SUGGESTS IT COULD BE EAST OF THE ENTIRE REGION BY ARND MIDNIGHT. ADDNL TSTMS HAVE ALSO DEVELOPED AHEAD OF MCS ON THE SRN FRINGES OF LAKE ERIE IN NRN OH AND NW PA. WILL MENTION A PERIOD OF REDUCED GUSTY WINDS AND VSBYS/CIGS BTWN 02Z-03Z AT BFD...BUT A MORE AGGRESSIVE TAF MAY BE NEEDED IF APPROACHING LINE OF TSTMS HOLDS TOGETHER DURING THE NEXT HOUR OR SO. UNV AND IPT COULD ALSO POTENTIALLY BE AFFECTED BY LINE OF TSTMS IN THE 03Z-04Z TIMEFRAME. IN WAKE OF MCS...HIGH LOW LVL MSTR/DEWPTS...M/CLR SKIES AND NEARLY CALM SFC WNDS SHOULD RESULT IN MVFR BR/HZ RESTRICTIONS OVR PARTS OF THE AREA LATE TONIGHT. VERY WARM MID LVL TEMPERATURES SHOULD PROVIDE A CAPPING INVERSION AND MAINTAIN DRY WX IN PA THRU TUE. ASIDE FROM SOME MRNG FOG...PREVAILING CONDS SHOULD BE VFR. A COLD FRONT WILL MOVE THROUGH THE AREA AROUND MID-WEEK ACCOMPANIED BY SHOWERS AND TSTMS AND LCL RESTRICTIONS. OUTLOOK... TUE...NO SIG WX EXPECTED. WED...TSRA POSSIBLE. THU...NO SIG WX EXPECTED. FRI...TSRA POSSIBLE. && .CLIMATE... HIGH TEMPERATURES ON MONDAY AND TUESDAY /MAY 30-31/ ARE FORECAST TO APPROACH RECORD LEVELS AT OUR OFFICIAL CLIMATE SITES MDT/IPT. THE RECORD HIGHS FOR THESE DATES AT MDT ARE 95 (1895) AND 97 (1939)...AND 96 (1895) AND 93 (1939) AT IPT RESPECTIVELY. && .EQUIPMENT... JOHNSTOWN NOAA WEATHER RADIO IS OFF THE AIR. TECHNICIANS HAVE BEEN NOTIFIED. && .CTP WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...LA CORTE NEAR TERM...DEVOIR/LA CORTE SHORT TERM...LA CORTE/RXR/STEINBUGL LONG TERM...RXR AVIATION...FITZGERALD CLIMATE...LA CORTE EQUIPMENT...LA CORTE
Hazardous weather outlook, May 29, 11:49 PM EDT, 1 hour 56 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 1149 PM EDT SUN MAY 29 2011 PAZ027-028-036-037-041-042-045-046-049>053-056>059-063>066-310400- MIFFLIN-JUNIATA-FRANKLIN-TIOGA-NORTHERN LYCOMING-SULLIVAN- SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR- NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND- ADAMS-YORK-LANCASTER- 1149 PM EDT SUN MAY 29 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. A COLD FRONT WILL PUSH THROUGH THE REGION ON WEDNESDAY...ACCOMPANIED BY THUNDERSTORMS. THERE IS A SLIGHT CHANCE THAT SOME OF THESE STORMS COULD CONTAIN DAMAGING WINDS OR LARGE HAIL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. PAZ004>006-010>012-017>019-024>026-033>035-310400- WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD- NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-SOMERSET- BEDFORD-FULTON- 1149 PM EDT SUN MAY 29 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, May 29, 11:02 PM EDT, 2 hours 43 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 1102 PM EDT SUN MAY 29 2011 PAZ006-037-300330- POTTER PA-TIOGA PA- 1102 PM EDT SUN MAY 29 2011 ...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN POTTER AND NORTHERN TIOGA COUNTIES... AT 1057 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 19 MILES NORTH OF YOUNG HICKORY TO 6 MILES NORTH OF GALETON...MOVING EAST AT 45 MPH. WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THESE STORMS. THESE STORMS WILL BE NEAR KNOXVILLE AROUND 1110 PM...WELLSBORO AROUND 1120 PM AND TIOGA AROUND 1130 PM. LAT...LON 4175 7696 4173 7769 4200 7769 4200 7696 FORECASTER:
Special weather statement, May 29, 11:36 PM EDT, 2 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1136 PM EDT SUN MAY 29 2011
PAZ037-300345-
TIOGA PA-
1136 PM EDT SUN MAY 29 2011
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN TIOGA
COUNTY...
AT 1130 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 22
MILES NORTHWEST OF WEST ELMIRA TO ROSEVILLE...MOVING EAST AT 40 MPH.
WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THESE STORMS.
LAT...LON 4199 7692 4179 7689 4179 7706 4201 7706
4200 7693
FORECASTER:Special weather statement, May 30, 12:32 AM EDT, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 1232 AM EDT MON MAY 30 2011 PAZ005-006-300515- MCKEAN PA-POTTER PA- 1232 AM EDT MON MAY 30 2011 ...A STRONG THUNDERSTORM WILL AFFECT NORTHERN MCKEAN AND NORTHWESTERN POTTER COUNTIES... AT 1229 AM EDT...A STRONG THUNDERSTORM WAS JUST NORTH OF BRADFORD... MOVING EAST AT 40 MPH. WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM. THIS STORM WILL BE NEAR REW AROUND 1240 AM...ELDRED AROUND 1250 AM AND SHINGLEHOUSE AROUND 110 AM. THIS WILL IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 219...STATE ROAD 446. LAT...LON 4200 7792 4188 7789 4187 7876 4200 7880 FORECASTER: MARTIN
Special weather statement, May 30, 1:02 AM EDT, 43 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 102 AM EDT MON MAY 30 2011 PAZ005-006-300545- MCKEAN PA-POTTER PA- 102 AM EDT MON MAY 30 2011 ...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN MCKEAN AND NORTHERN POTTER COUNTIES... AT 1258 AM EDT...A STRONG THUNDERSTORM WAS NEAR CORYVILLE...MOVING EAST AT 30 MPH. WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM. THIS STORM WILL BE NEAR SHINGLEHOUSE AROUND 110 AM...OSWAYO AROUND 130 AM...GENESEE AROUND 140 AM AND ULYSSES AROUND 150 AM. THIS WILL IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 6...STATE ROAD 446...STATE ROAD 449. LAT...LON 4200 7771 4163 7768 4178 7841 4200 7846 FORECASTER: MARTIN
The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Buffalo Intl Airport, NY (KBUF), 00:00Z
5.8 hours before the tornado, 150 km from the path. May 30, 2011.
- Mixed-layer CAPE
- 1339 J/kg
- Mixed-layer CIN
- -79 J/kg
- Surface CAPE
- 3 J/kg
- Mixed-layer LCL
- 834 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 118 m²/s²
- 0-3 km storm-relative helicity
- 136 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.4
- 0-3 km lapse rate
- 5.3 K/km
The surface observations
Wellsville Municipal (ELZ), 48 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Binghamton radar (KBGM), 122 km away, was scanning. The volume nearest the touchdown began at 05:42 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2011 tornado in PennsylvaniaEvery tornado in Pennsylvania since 1950Warnings in force in Pennsylvania nowThe forecast where you are
The other tornadoes of May 29, 2011
3 more were confirmed in the United States that day.
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.